Skip to content
Home » Opiate vs. opioid: Know the difference – Medical News Today

Opiate vs. opioid: Know the difference – Medical News Today

Opiates are a subgroup of opioids, which are drugs that affect the body’s opioid receptors. All opioids pose the risk of overdose or addiction if people do not take them as the prescribing doctor advises. A person who thinks that they or someone else is overdosing on opiates or other opioids should call 911 immediately.
Opioids are a group of drugs that interact with the body’s opioid receptors. They dull the senses and ease pain and can also cause feelings of euphoria. Opiates are a type of opioid.
An opioid is an umbrella term that refers to a group of drugs that interact with the opioid receptors in the central nervous system. These include recreational drugs, such as heroin, as well as prescription pain medications, including morphine, oxycodone, and codeine.
Opiates are a type of opioid that derives from the opium, or poppy, plant.
This article will explain what opioids and opiates are, give examples of each, and look at the difference between them. It will also offer advice on how people can seek help for addiction and overdose.
Opioids are a class of drugs that share similarities with opium. Some are synthetic, while others come from the poppy plant.
Opioids work by interacting with opioid receptors in the brain, spinal cord, and other parts of the body. These receptors help control feelings of pain and pleasure, meaning opioids can “switch off” pain.
However, it also means they can “dial up” pleasure, which can lead to feelings of euphoria and result in dependence. Sometimes, people can overdose on opioids.
Common prescription opioids include:
Some opioids also interact with serotonin pathways in the brain. Serotonin is a hormone that stabilizes mood and boosts feelings of well-being and happiness.
Examples of opioid analgesics include:
As well as dependence, opioid analgesics can also lead to serotonin syndrome, referring to too much serotonin in the body. It is a serious condition that can cause:
Sometimes, serotonin syndrome can be fatal. Anyone who suspects they have the condition should call 911.
According to the National Institute on Drug Abuse, opioid pain medications are generally safe when people take them for a short time or as their doctor prescribes them.
However, a person can sometimes misuse opioids because the drugs induce psychoactive effects and a feeling of euphoria.
The World Health Organization (WHO) states that psychoactive drugs are any substance that a person takes or ingests that can affect their mental processes, such as perception, cognition, consciousness, mood, or emotions.
When someone takes these drugs for a long time, without a prescription, or in a different way than their doctor advises, it can lead to:
According to the Centers for Disease Control and Prevention (CDC), nearly 71,000 people in the United States died from a drug overdose in 2019. More than 70% of these deaths involved an opioid.
Opiates are a type of opioid, and all opiates derive from the poppy plant. Examples include:
Opiates may be synthetic or semi-synthetic, such as heroin. Doctors may sometimes prescribe codeine or morphine to treat pain. However, they do not prescribe illegal opiates, such as opium or heroin, which people use recreationally for their psychoactive effects.
The term opioid refers to all drugs that interact with the body’s opioid receptors, regardless of how producers make them. They may be:
Opiates are a type of opioid. All opiates are natural derivates of the opium, or poppy, plant.
Scientists have associated opioids with opioid use disorder, overdose, and even death.
People can become addicted to or dependent on opioids, which can occur with all types of opioids, including opiates. Doctors usually call this opioid use disorder (OUD).
OUD tends to occur when someone takes opioids for a long time. As they take more of the drug, their body builds up a tolerance to the substance. This means they need to regularly increase the dose of opioids they take to feel the same effect.
OUD can cause an inability to cut down or control opioid use and difficulties fulfilling obligations, whether at school, work, or home.
When someone is physically dependent on a drug, they have withdrawal symptoms when they try to stop. These might include:
Read about the symptoms, timeline, and treatment for opioid withdrawal.
According to the CDC, millions of people in the U.S. suffer from opioid use disorder.
However, help is available. Anyone experiencing OUD should speak to their doctor. The right treatment is different for everyone, but some options include:
When someone takes too high a dose of any drug — which doctors refer to as an overdose — it can poison the body. Opioid overdoses can be fatal.
Signs of an overdose include:
Anyone who thinks they or someone they are with is having an overdose should call 911 immediately.
Emergency healthcare staff can prescribe naloxone. This is a drug that can reverse the effects of an overdose, but only if someone can administer it quickly.
Read how to recognize the signs of an opioid overdose and what to do if someone overdoses, including how to administer naloxone.
Opioid is an umbrella term that refers to all drugs that interact with the body’s opioid receptors. They can ease pain but also provide a feeling of euphoria.
Opioids include prescription pain relievers, such as oxymorphone, tramadol, and codeine, as well as illegal drugs, such as heroin, and opium, which is a Schedule II drug. Schedule II classification means the government controls it similarly to other opioids, but it is not illegal.
Opiates are a type of opioid — the name refers to all drugs that derive from the opium, or poppy, plant.
Prescription opioids are safe when a person uses them over the short term and in line with a doctor’s instructions.
When people take them for a long time or outside of a doctor’s recommendation, they can develop an addiction, which healthcare professionals call OUD. Anyone who thinks they may have an opioid addiction should consult with a doctor.
When someone takes too much opioid, it can lead to an overdose, which may be fatal. A person who thinks they or someone they are with is having an overdose should call 911 immediately.
Last medically reviewed on July 29, 2021
12 sourcescollapsed





OUR BRANDS

source

Leave a Reply

Your email address will not be published.